Remitting seronegative symmetrical synovitis with pitting oedema associated with rifampicin

Ir J Med Sci. 2011 Jun;180(2):585-6. doi: 10.1007/s11845-009-0348-y. Epub 2009 May 9.

Abstract

Background: Remitting seronegative symmetrical synovitis with pitting oedema (RS3PE syndrome) is a very rare condition incorporating a tenosynovitis of the hands and wrists, as well as the feet, ankles and shoulders. The aetiology of RS3PE syndrome is unknown, although it has been linked with infectious agents (including mycobacteria), other rheumatological conditions, HLA serotypes and malignancies.

Case: This report examines the case of a 72-year-old man with a heart transplant and infected knee prosthesis, who developed RS3PE syndrome after introducing antibiotic treatment with rifampicin. His symptoms resolved with cessation of this agent.

Conclusions: This case demonstrates a possible direct aetiological link between rifampicin and RS3PE.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Antibiotics, Antitubercular / adverse effects*
  • Edema / etiology*
  • Humans
  • Knee Prosthesis / adverse effects*
  • Male
  • Prosthesis-Related Infections / drug therapy*
  • Rifampin / adverse effects*
  • Syndrome
  • Synovitis / etiology*
  • Tenosynovitis / etiology*

Substances

  • Antibiotics, Antitubercular
  • Rifampin